Popular Painkillers That Can Cause Killer Pain

Popular Painkillers That Can Cause Killer Pain

By Jeff Forester 06/15/11
Image: 
Prescription opiates can make your pain wiring go haywire.

Penny S. seemed to have it all. She was young, pretty and active. Her husband was successful; her children healthy and happy. But then, out of nowhere, the pain began. It started as an aching fatigue in the afternoons and evenings. At night, “she looked like she’d hit a brick wall’” says her husband, Kent. “I…hurt…all…over,” is all Penny says, pausing between each drawn-out word for effect.

A doctor eventually diagnosed fibromyalgia—a syndrome that triggers pain throughout the body—and prescribed Vicodin, the top-selling opioid painkiller. “I liked the feeling of it, and it worked great,” Penny recalls. The Vicodin was a godsend: It enabled her to keep up with her responsibilities—kids, housework, social life—while continuing to work. Some days were better than others, of course, but the painkiller kept her head above water and even start down the road to recovery from alcoholism.

Shawn F. is an addict of a very different stripe. At five-nine and 120 pounds, he’s a little guy, but he’s survived more than his share of addiction-induced mayhem, including motorcycle and car wrecks, bar fights and gunshots. “I kept a .45 in a shoulder holster, a 9 mm in my belt and a derringer in my boot,” Shawn recalls. “I was a danger to the public. My drug was more.” Finally, Shawn’s multiple narcotics addictions landed him in a ward for the chemically psychotic. “I got sober strapped to a table,” Shawn says.

Shawn’s case is the kind to make doctors cringe. His physician, Dr. Jonathan Tallman says, “His body is a mess—arthritis everywhere, multiple failed back and neck surgeries.” Pain management requires a daily Sophie’s choice between lifelong suffering and life-threatening addiction.

One day, with no warning, Shawn's pain meds stopped working—and the explosion of raw agony throughout his body far exceeded his baseline level of pain. “When I stubbed my toe, it felt like someone slammed it with a hammer,” he recalls.

One of the dangers of narcotics prescribed for chronic pain management is that they can re-awaken the addict slumbering in the sober soul. Alert to this hazard, Shawn long ago worked out a regimen with his wife, older brother and sponsor. “They have a key to my med box. My wife checks it every couple of days,” he says. “I do not take drugs recreationally.”

Shawn had no way of knowing that he was about to be ambushed by a very different medical condition: One day, with virtually no warning, his pain meds stopped working—and the explosion of raw agony throughout his body and brain far exceeded what he recalled as his baseline level of pain. “When I stubbed my toe, it felt like someone slammed it with a hammer,” says Shawn, still shaken by the recollection.

At first he thought the problem was “all in his head” and he could “tough it out.” But after several days, when the pain had not diminished, he went to his doctor. The diagnosis—opioid-induced hyperalgesia—was so bizarre that it might have been lifted from the plot of a horror movie. The painkillers had not merely lost their effect—they had triggered a syndrome of hypersensitivity to pain, even to stimuli that previously had not registered as painful.

Opiate-induced hyperalgesia is what doctors call “a paradoxical phenomenon,” a drug having the reverse effect than intended. After decades of heroin abuse topped off by a medical course of OxyContin and other prescription opiates for pain, the accumulated damage caused certain receptors in Shawn’s central nervous system leading to certain pathways in his brain pathways to hit critical mass. His pain wiring went haywire.

The condition is actually not uncommon—albeit blessedly temporary—in nonaddicts even on short-term high-dose prescription opiates. “Any individual can develop hyperalgesia after 30 days and maybe 75 to 100 morphine units a day,” says Dr. Michael Hooten, director of the Pain Rehabilitation Center at Mayo Clinic. But for addicts, the condition tends to be not only more prevalent but more acute, complex and long-lasting. According to Hooten, 20 to 30 percent of the general population struggles with chronic pain, but among addicts the proportion is 45 percent or more.

Hyperalgesia typically has a gradual onset, with pain increasingly incrementally. The all-too-frequent response is for doctor and patient to assume that the painkiller is losing its effect because of the swift development of tolerance and therefore to increase the dose. But as more narcotic floods the nervous system and brain, the hyperalgesia intensifies. The remedy has become the enemy. For that reason, all addicts on prescription opiates—and their doctors—should be vigilant from the start that hyperalgesia is as much of a risk as addiction.

Little about the condition is predictable, except for the pain. Hyperalgesia can hit you abruptly, as it did for Shawn; it can also strike after you stop taking pain meds, especially if you have gone cold turkey rather than tapering off. Equally variable is the kind and degree of the pain. Hyperalgesia patients have reported pain that is similar to the symptoms of withdrawal, such as uncontrollable shaking, twitching, even seizures caused by abnormal electrical activity in the brain. The pain may be localized in muscle tissue, in the bones, in the nerves, or in some combination of all three. Or your entire body may throb and ache. “These are spectrum disorders,” says Dr. Dan Hall-Flavin, an addiction psychologist at the Mayo Clinic. “With the underlying biology of pain and the underlying biology of addiction, there is a lot of overlap.”

Once hyperalgesia is diagnosed, the best course of action is to taper off the Vicodin, OxyContin, Percocet or other opiate—stop feeding the best. Certain medications, such as ketamine, methadone and even cough suppressants like NyQuil, may offer relief because they block a receptor in the central nervous system that is thought to play a key role in the syndrome.